If you have a story call our newsdesk on 01722 426511 or email us. To advertise call 01722 426500.
Man hanged himself after coming off medication, inquest hears
A MAN hanged himself after trying to come off his medication more quickly than his doctor advised, an inquest heard.
Richard Verrells, 53, left his home in Druids Lodge, Amesbury, at about 6.30pm on October 17, 2011, telling his wife Rachael he was going to a group therapy meeting, but he never returned home.
His body was found by police in Landford Woods on October 19.
Salisbury Coroner’s Court heard Mr Verrells had suffered from chronic pain since a road accident in 1977, as well as suffering from depression and anxiety for many years.
Before his death he was concerned about the side-effects of the medication he was on – slow release fentanyl patches and daily diazepam.
Dr Kara Bennett from Wilton Health Centre had been trying to help Mr Verrells come off the patches gradually but advised him to delay stopping the diazepam.
A statement from Mrs Verrells said: “By August 2011 the side-effects were overwhelming. He was mentally absent at times, he very rarely got up and was incapable of washing and shaving.”
Mr Verrells decided to do a home detox from the fentanyl in early September. He and Dr Bennett agreed a plan to gradually reduce the diazepam but when she saw him again on October 12 he had cut down faster than they’d agreed.
She said his suicidal thoughts were more prominent, but as they were ideas rather than plans she did not feel it was appropriate to section him and recommended referring him to the mental health team.
She said: “I’ve spent a lot of time reflecting on this as a person and as a doctor, and I don’t feel there’s anything I could have done differently. I wish I had been able to do something but I feel I tried my very best.”
In a statement from consultant addiction psychiatrist Dr Adam Winstock, he said the GP practice seemed to have a good understanding of the complex challenges in Mr Verrells’ case and had shown good communication and documentation.
He said Mr Verrells’ withdrawal symptoms from the rapid cessation of his medications “may have compounded an already fragile mental state”.
Assistant deputy coroner Ian Singleton said Mr Verrells had suffered an acute deterioration in mood and marked reduction in coping abilities and concluded he took his own life when the balance of his mind was disturbed.
Comments are closed on this article.